Alert archive / Utah / Flash Flood Warnings in 2021

Flash Flood Warning 72, NWS Grand Junction, CO

August 1, 2021Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Aug 1, 2021, 11:10 PM MDT for Grand County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 11:10 PM MDT (05:10 UTC)
Expired
Aug 2, 2021, 2:15 AM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 127 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 5.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WGUS55 KGJT 020510
FFWGJT
UTC019-037-020815-
/O.NEW.KGJT.FF.W.0072.210802T0510Z-210802T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
1110 PM MDT Sun Aug 1 2021

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  Southern Grand County in east central Utah...
  Northern San Juan County in southeastern Utah...

* Until 215 AM MDT.

* At 1110 PM MDT, Local law enforcement reported flash flooding 
  moving down Pack Creek Basin from earlier heavy rainfall on the 
  Pack Creek burn scar. Between 0.8 and 1.3 inches of rain have 
  fallen. Flash flooding is already occurring and is moving 
  downstream toward Moab.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Law enforcement reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Moab and Spanish Valley.

This includes the following highways...
	Utah 279 between mile markers 10 and 12.
	U.S. Highway 191 in Utah between mile markers 117 and 125.

This includes the following streams and drainages...
  Pack Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3857 10958 3858 10955 3859 10954 3857 10952
      3856 10951 3852 10944 3846 10938 3843 10938
      3843 10939 3845 10940 3846 10944 3846 10946
      3853 10953 3854 10960 3853 10961 3855 10962
      3857 10959

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

15
1 follow-up statement
529 
WGUS75 KGJT 020809
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
209 AM MDT Mon Aug 2 2021

UTC019-037-020819-
/O.EXP.KGJT.FF.W.0072.000000T0000Z-210802T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand UT-San Juan UT-
209 AM MDT Mon Aug 2 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 215 AM MDT EARLY THIS MORNING 
FOR SOUTHERN GRAND AND NORTHERN SAN JUAN COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3857 10958 3858 10955 3859 10954 3857 10952
      3856 10951 3852 10944 3846 10938 3843 10938
      3843 10939 3845 10940 3846 10944 3846 10946
      3853 10953 3854 10960 3853 10961 3855 10962
      3857 10959

$$

JDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 5:37 PM MDT, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 1, 5:37 PM MDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
537 PM MDT Sun Aug 1 2021

.SHORT TERM...(Tonight through Monday night)
Issued at 316 PM MDT Sun Aug 1 2021

Stream of monsoonal moisture remains entrenched across the Rocky
Mountain Range from western New Mexico stretching all the way into
the Province of British Columbia. The narrowly, squeezed ridge
follows along the plume of moisture with its axis draped along the
spine of the Rockies. As a result, a mid-to-upper level circulation
centered over south central Colorado and another over northwest
Wyoming, has created a difluent zone directly over the forecast area
with relatively weak winds aloft. Not a big change from the previous
10 days with PWATs running 1 to 3 stand deviations above normal
under this plume, and thus, ample moisture is in place to generate
another round of slow moving storms and heavy rainfall across the
Western Slope this afternoon - evening. Slow movers are anticipated
to hug higher terrain early this afternoon, until unresolved outflow
boundaries drive convection over neighboring valley floors later
this evening. Tall and skinny CAPE profiles will continue to favor
heavy rainfall with small hail and frequent lighting generated under
stronger cells. Will be another active evening across the West
Slope, with the potential for multiple debris flows and flash
flooding due to wet antecedent conditions over vulnerable areas;
including recent burn scars, narrow canyons and mountainous terrain.

Storm activity reducing in coverage after sunset, however, elevated
CAPE profiles indicate the potential for nocturnal showers and
embedded thunderstorms to linger overnight. HiRes guidance has
favored the southwest San Juans for late night showers. Though,
unresolved outflow boundaries rippling across the region from
evening convection may support long lasting storms across the area
as well.

Upper level dynamics starts to play a role in storm initiation
Monday afternoon. A shortwave will spill over the ridge of high
pressure and drive across the region during peak heating. With
little-to-no shift in the plume monsoonal moisture, expect stronger
thunderstorms to flourish Monday afternoon and evening. Enhanced
lift and ample moisture will still favor moderate to torrential
rainfall. However, the shortwaves progression will steepen lapse
rates and support storms to deviate off higher terrain. Another busy
afternoon/evening is in store. Temperatures moderate tomorrow
afternoon in response shortwave passage and increased storm
coverage. Otherwise, overnight lows will largely remain unchanged.

.LONG TERM...(Tuesday through Sunday)
Issued at 316 PM MDT Sun Aug 1 2021

As mentioned in previous discussions, models were in very good
agreement in shifting high pressure to the Great Basin early this
week. This will begin a period of slow drying as the connection to
subtropical moisture is severed. However, light northwest flow
will be slow to erode the moisture already in place. As a result,
with the exception of the lower elevations of southeast Utah,
storms will continue to be widespread over the mountains and
plateaus with heavy rain a continued threat on Tuesday.

Progressive drying continues Wednesday and Thursday while the high
pressure ridge to the west is forced eastward by a mid-level low
pressure trough approaching the Pacific Northwest. This system
will drive the ridge axis overhead on Thursday, and subsidence and
continued drying beneath the ridge is expected to limit
afternoon/evening thunderstorm activity to low end scattered
coverage over the San Juan Mountains with isolated storms over the
higher terrain elsewhere and little chance for storms over the
valleys.

The Pacific Northwest trough is progged to sweep eastward across
the northern Rockies, forcing the ridge to the Plains on Friday
with the trough axis moving over the forecast area at peak heating.
As a result, the forecast area can expect an uptick in moist
convection during the late morning, afternoon and evening hours
as that system moves through. Expect these storms will be less
capable of producing heavy rain and should move at a decent clip
which limits flash flood/debris flow potential. Though fuels may
be less critical after this period of increased moisture, it
should be mentioned that breezy westerly winds and drying may
combine to yield critical fire weather conditions across portions
of northeast Utah and northwest Colorado Friday afternoon.

Though details differ between the medium range models solutions,
indications are that moisture will begin to spread northward over
the area as the mid-level high pressure dome becomes reestablished
over the southern Plains this weekend. The southern mountains
will be favored initially, but as the weekend progresses, chances
increase across the north.

Expect temperatures to continue to run below normal through mid-
week while gradually warming toward normal by the end of the week.
Increased moisture is likely to mark the beginning of another
relatively cool stretch this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 537 PM MDT Sun Aug 1 2021

Almost every TAF site will have some threat of a passing shower
or thunderstorm this evening before storms lay down for the early
morning hours. VFR will dominate the next 24 hours with only
temporary impacts from passing storms. Outflow winds will be the
main threat though if a stronger storm passes overhead moderate to
heavy rainfall rates could drop conditions down to MVFR. The
thunderstorm activity is expected to be more widespread on Monday
so impacts to aviation could be more likely.

&&

.HYDROLOGY...
Issued at 316 PM MDT Sun Aug 1 2021

Another round of slow moving, heavy rain producing thunderstorms
is expected this evening. Focus will start to drift over valley
floors later this evening before weaken around 9 PM MDT. No
changes made to current Flash Flood highlights for today. However,
have a disturbance rolling through Monday has elevated the
concern for widespread thunderstorms and heavy rainfall through
tomorrow evening. Have hoisted new Flash Flood Watches for all of
our mountain zones Monday afternoon and evening. This Watch also
includes recent burn scars: including the Grizzly Creek, Pine
Gulch, Pack Creek, Lake Christine, 416 and East Canyon Burn Scars
and several others not named in this list. As stated previously,
wet antecedent conditions have resulted in saturated soils in many
locations and any additional rainfall will likely trigger
mud/debris flows.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ003-009-010-
     012-013-017>019.

     Flash Flood Watch from Monday afternoon through Monday evening
     for COZ003-004-009-010-012-013-017>019.

UT...Flash Flood Watch until 9 PM MDT this evening for UTZ025-028.

     Flash Flood Watch from Monday afternoon through Monday evening
     for UTZ023-025-028.

&&

SHORT TERM...ERW
LONG TERM...NL
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 1, 3:55 AM MDT, 19 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
355 AM MDT Sun Aug 1 2021

COZ001>014-017>023-UTZ022>025-027>029-021200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
355 AM MDT Sun Aug 1 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread to numerous showers and thunderstorms are expected
today with the best potential of heavy rain and flash flooding
over the higher terrain of western Colorado and recent burn scars
as deep monsoonal moisture remains. Storms will continue into the
overnight hours. Expect heavy rain, frequent lightning, gusty
outflow winds to 40 mph and hail with stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms can be expected each day. Moderate
to heavy rain, gusty winds and lightning will be the primary
threats with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Aug 1, 6:41 PM MDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
641 PM MDT Sun Aug 1 2021

UTZ025-020115-
Tavaputs Plateau UT-
641 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST UINTAH COUNTY UNTIL
715 PM MDT...

At 640 PM MDT, Doppler radar was tracking a strong thunderstorm 36
miles southeast of Myton, moving northeast at 10 mph.

Frequent cloud to ground lightning, nickel size hail and winds in
excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwest Uintah
county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3964 10976 3972 10984 3982 10971 3967 10959
TIME...MOT...LOC 0040Z 244DEG 7KT 3972 10975

Miller
Local storm report, Aug 1, 6:53 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
653 PM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 NW LAZEAR             38.82N 107.81W
08/01/2021  M0.76 INCH       DELTA              CO   COCORAHS

            0.76 INCHES IN 30 MINUTES. STILL RAINING.
            CO-DL-49.

&&

BWM
Local storm report, Aug 1, 9:01 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
901 PM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            1 W MAESER              40.47N 109.61W
08/01/2021                   UINTAH             UT   PUBLIC

            HEAVY RUNOFF IN THE MAESER AREA HAS LED TO
            SOME BASEMENTS BEING FLOODED.

&&

GJT
Local storm report, Aug 1, 10:04 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1004 PM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      4 SE GRAND CO ARPT      38.45N 109.39W
08/01/2021                   SAN JUAN           UT   EMERGENCY MNGR

            LARGE MUD AND DEBRIS FLOW FROM THE PACK
            CREEK WILDFIRE BURN SCAR BREACHED THE PACK
            CREEK BRIDGE. THIS FLOW IS BIGGER THAN THE
            ONE LAST WEEK.

&&
Local storm report, Aug 1, 10:12 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1012 PM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLOOD            10 S DOUGLAS PASS       39.45N 108.78W
08/01/2021                   GARFIELD           CO   LAW ENFORCEMENT

            WATER AND MUD WAS RUNNING OVER THE HIGHWAY
            139 NEAR MILE MARKER 22 DUE TO HEAVY RUNOFF
            FROM THE EAST SALT CREEK WASH.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:35 PM MDTAreal Flood AdvisoryGJTUintah115 min
Aug 1, 6:41 PM MDTSpecial Weather StatementGJTUintah34 min
Aug 1, 7:03 PM MDTAreal Flood AdvisoryGJTGrand3 hr
Aug 1, 8:56 PM MDTFlash Flood Warning Considerable damage threatGJTGrand, San Juan109 min
Aug 2, 1:17 PM MDTAreal Flood AdvisoryGJTGrand, San Juan118 min
Aug 2, 1:29 PM MDTAreal Flood AdvisoryGJTSan Juan2 hr
Aug 2, 4:37 PM MDTAreal Flood AdvisoryGJTUintah2 hr
Aug 2, 5:12 PM MDTSpecial Weather StatementGJTSan Juan48 min

Nearby

Flash Flood Warnings in Utah, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.